Alert archive / California / High Wind Watches in 2024

High Wind Watch 7, NWS Eureka, CA

December 24, 2024Del Norte County, Humboldt County, California

NWS Eureka, CA issued this high wind watch at Dec 24, 2024, 1:46 PM PST for Del Norte County, Humboldt County, California. It took effect at Dec 25, 2024, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2024, 1:46 PM PST (21:46 UTC)
In effect from
Dec 25, 2024, 4:00 PM PST
Expired
Dec 25, 2024, 1:10 AM PST
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WWUS76 KEKA 242146
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
146 PM PST Tue Dec 24 2024

CAZ101-102-104>106-250600-
/O.NEW.KEKA.HW.A.0007.241226T0000Z-241226T1200Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
146 PM PST Tue Dec 24 2024

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE 
WEDNESDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts around 50 mph with 70 
  mph gusts possible along ridgelines.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...From Wednesday afternoon through early Thursday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands. There is an increased risk of tree branches and other 
  debris on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DS
2 follow-up statements
539 
WWUS76 KEKA 250549
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
949 PM PST Tue Dec 24 2024

CAZ101-102-104>106-251700-
/O.CON.KEKA.HW.A.0007.241226T0000Z-241226T1200Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
949 PM PST Tue Dec 24 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON 
THROUGH LATE WEDNESDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts around 50 mph with 70 
  mph gusts possible along ridgelines.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...From Wednesday afternoon through late Wednesday night.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands. There is an increased risk of tree branches and other 
  debris on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JJW
788 
WWUS76 KEKA 250910
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
110 AM PST Wed Dec 25 2024

CAZ101-252100-
/O.UPG.KEKA.HW.A.0007.241226T0000Z-241226T1200Z/
/O.NEW.KEKA.HW.W.0008.241226T0300Z-241226T1200Z/
Coastal Del Norte-
Including Smith River, Klamath, Ft Dick, and Crescent City
110 AM PST Wed Dec 25 2024

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST 
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected.

* WHERE...Del Norte Coast.

* WHEN...From 7 PM this evening to 4 AM PST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

CAZ102-104>106-252100-
/O.UPG.KEKA.HW.A.0007.241226T0000Z-241226T1200Z/
/O.NEW.KEKA.WI.Y.0033.241226T0000Z-241226T1200Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
Including Bridgeville, Weitchpec, Whitethorn, Gasquet, Shelter
Cove, Dinsmore, Orleans, Hoopa, Ettersburg, Shively, Honeydew,
Briceland, Benbow, Alderpoint, Kneeland, Garberville, Petrolia,
Bull Creek, Pepperwood, and Willow Creek
110 AM PST Wed Dec 25 2024

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST 
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 65 mph expected.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt.

* WHEN...From 4 PM this afternoon to 4 AM PST Thursday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ103-252100-
/O.NEW.KEKA.WI.Y.0033.241226T0600Z-241226T1200Z/
Northern Humboldt Coast-
Including Fernbridge, Samoa, Eureka, McKinleyville, Fortuna,
Trinidad, Fieldbrook, Arcata, and Ferndale
110 AM PST Wed Dec 25 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST 
THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Northern Humboldt Coast.

* WHEN...From 10 PM this evening to 4 AM PST Thursday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high wind watch went out at Dec 24, 6:10 AM PST, 7 hours 36 minutes earlier.

Area forecast discussion, Dec 24, 6:10 AM PST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Eureka CA
610 AM PST Tue Dec 24 2024

.SYNOPSIS...Series of atmospheric river storms will bring
a risk for flooding, strong winds and dangerous surf through
the weekend.

&&

.DISCUSSION...Cold front has been producing heavy rain through
the night with 12 hour totals ranging from 2 to 4 inches. Frontal
band will shift southeastward by mid morning with heavy rain rates
diminishing by noon. Instability trailing behind the boundary may
result in locally heavy downpours by late morning and early afternoon.
A break in the precip is expected by mid this evening, though a
few showers may continue to push onto the North Coast. Activity
is forecast to wind down by late evening with warming aloft. Warm
frontal precip ahead of the next shortwave will approach the
North Coast Wed AM. Precip will be quite light on Wed; sprinkles
or a few hundredths for mostly Del Norte and northern Humboldt.
Otherwise, main hazard will be patches of fog in the interior
valleys. Surface pressure gradients tighten through the day on
Wed. 925mb 60kt jet develops Wed night in advance of the next
frontal boundary and a wind advisory will be necessary for Del
Norte and Humboldt Counties. ECMWF ensemble indicates 50mph or
more for the Del Norte Coast, and 40 mph or so around the Humboldt
Bay area and Eel Delta. Higher elevations and ridges of Humboldt
will no doubt gusts to 50 mph or more. Even NBM has peak wind
gusts to 45-55 mph along the coast. Rates of surface pressure
falls may support a high wind warning for the Del Norte coast.
Instability increases Thu morning and robust convection or TSTMS
may develop near the coast and offshore over the waters.

Parade of atmospheric river storms will continue Thu night into
Sunday. Each storm will most likely generate strong winds and
heavy rain. Potential for flooding will increase over the
weekend. The exact magnitude of the flooding is not clear. Looking
at the ECMWF and WPC guidance, Sunday may be the day with the
greatest threat of flooding. ECMWF ensemble is wetter than the
GEFS with a wavy frontal boundary aimed at the northern portion of
the forecast area. We should finally see a break in the heavy
rain on Monday after passage of a large scale trough. DB

&&

.AVIATION...After the heavy rain overnight, flight conditions are
expected to improve by the afternoon. Lingering effects of heavy
downpour could result in some ground fog this morning, but not
enough radial cooling will develop before the daylight hours to
impact flight categories. That said, MVFR/VFR conditions will
prevail at the coastal terminals after the cold sector passes later
today. Wind direction will veer from southwesterly to northerly by
this evening before returning to southerly by Christmas morning,
accompanying Santa's sortie. Light rain and ceilings around 2500ft
are expected through the current TAF period. Overcast skies with
ceilings around 5000 ft will last through the evening at KCEC and
KACV and a return of southerly winds. Similar conditions at KUKI
with light rain and light winds with mostly VFR categories through
the TAF period. /EYS

&&

.MARINE...Winds have eased in the wake of the front. There is slight
potential for thunderstorm development through the morning,
especially south of Cape Mendocino. A large long period westerly
swell around 20 feet continues to move across the area waters. The
swell will continue to slowly subside through Wednesday. The storm
cycle will remain very active through the remainder of the week with
additional frontal systems producing strong southerly winds and and
steep southerly waves, along with large long period westerly swells.

&&

.HYDROLOGY...The next rounds of rain look to be more persistent
with shorter breaks of no rain in between each IVT maximum. This
has the potential to cause more significant flooding in Del Norte,
Humboldt and Mendocino counties. Portions of northern Lake county
may see some heavy rain, but in generally rainfall amounts will
be less in Lake county. The CNRFC ensemble hydrographs indicate a
45 percent chance for the Eel River at Fernbridge to exceed minor
flood stage of 20 ft by Sunday evening. Stay tuned. DB

&&

.BEACH HAZARDS...Large waves will continue to slowly subside this
morning, with breaker waves from 20 to 22 feet lasting into the
afternoon. Another swell train is expected Thursday morning with
similar wave dimensions and resulting beach oriented surf around 20
to 23 feet, lasting well into Sunday with a brief lull late Thursday
night. Large breaking waves along the coast will lead to increased
wave run-up on beaches with waves topping and washing over large
rocks and jetties. These large waves can be erratic and
unpredictable, and will be capable of sweeping people into the
frigid and turbulent ocean water. In addition, mariners traversing
the bar are urged to exercise extreme caution or stay in port until
the threat subsides.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch until noon PST today for CAZ101>106-109-110.

     High Surf Advisory until noon PST today for CAZ101-103-104-
     109.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Wednesday for PZZ450-
     455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Special weather statement, Dec 24, 9:31 AM PST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Eureka CA
931 AM PST Tue Dec 24 2024

CAZ101-102-241800-
Del Norte Interior CA-Coastal Del Norte CA-
931 AM PST Tue Dec 24 2024

...GUSTY SHOWERS WILL IMPACT CENTRAL DEL NORTE COUNTY THROUGH 1000 AM
PST...

At 931 AM PST, Doppler radar was tracking gusty showers near Klamath,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Klamath, Requa, and Klamath Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4179 12380 4162 12370 4159 12372 4159 12369
      4158 12369 4148 12406 4153 12409 4155 12408
      4157 12410 4160 12410 4162 12411 4165 12412
TIME...MOT...LOC 1731Z 248DEG 20KT 4161 12397

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

zvs
Special weather statement, Dec 24, 9:56 AM PST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Eureka CA
956 AM PST Tue Dec 24 2024

CAZ103-105-241830-
Northern Humboldt Coast CA-Northern Humboldt Interior CA-
956 AM PST Tue Dec 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUMBOLDT COUNTY
THROUGH 1030 AM PST...

At 955 AM PST, Doppler radar was tracking a strong thunderstorm near
Trinidad, or 12 miles northwest of Arcata, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinidad, Westhaven-Moonstone, McKinleyville, Arcata Arpt, and
Fieldbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 12416 4119 12389 4095 12387 4095 12413
      4103 12411 4106 12414 4105 12415 4106 12415
      4107 12416
TIME...MOT...LOC 1755Z 261DEG 19KT 4102 12419

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ZVS
Special weather statement, Dec 24, 10:12 AM PST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Eureka CA
1012 AM PST Tue Dec 24 2024

CAZ103>106-241845-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Southern Humboldt Interior CA-Northern Humboldt Interior CA-
1012 AM PST Tue Dec 24 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL HUMBOLDT COUNTY THROUGH
1045 AM PST...

At 1012 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Eureka to 6 miles northwest of Fortuna.
Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Arcata, Willow Creek, Fortuna, Maple Creek, Ferndale, Blue
Lake, Myrtletown, Cutten, Fairhaven, Hydesville, Humboldt Hill,
Freshwater, Samoa, Kneeland, Loleta, Rohnerville, Pine Hills,
Bayview, and Fernbridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4071 12427 4072 12426 4070 12426 4069 12424
      4069 12423 4075 12423 4073 12426 4085 12417
      4085 12416 4080 12419 4082 12417 4082 12410
      4085 12408 4086 12410 4086 12412 4087 12410
      4097 12373 4053 12386 4054 12432
TIME...MOT...LOC 1812Z 259DEG 20KT 4077 12421 4062 12425

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ZVS
Local storm report, Dec 24, 10:17 AM PST, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1017 AM PST Tue Dec 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     Hail             McKinleyville           40.94N 124.10W
12/24/2024  M0.25 Inch       Humboldt           CA   Public

            Facebook comment said ,,Hail in Mack,, when
            a storm was passing over the area and was
            seen on radar.

&&

DS
Local storm report, Dec 24, 10:18 AM PST, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1018 AM PST Tue Dec 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Hail             Cutten                  40.77N 124.14W
12/24/2024  E0.25 Inch       Humboldt           CA   Public

            Observer H26 reported small hail and
            lightning around their vicinity.

&&

DS
Local storm report, Dec 24, 10:52 AM PST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1052 AM PST Tue Dec 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     Hail             3 NE Freshwater         40.80N 124.04W
12/24/2024  M0.25 Inch       Humboldt           CA   Cocorahs

            A few hail stones up to 0.4 inches.

&&

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 8:23 PM PSTSmall Craft AdvisoryEKA46 hr
Dec 23, 8:38 PM PSTHigh Surf AdvisoryEKADel Norte, Humboldt, Mendocino15 hr
Dec 23, 8:59 PM PSTAreal Flood AdvisoryEKAHumboldt8 hr
Dec 23, 9:04 PM PSTAreal Flood AdvisoryEKAHumboldt8 hr
Dec 23, 9:47 PM PSTAreal Flood AdvisoryEKADel Norte7 hr
Dec 23, 10:05 PM PSTAreal Flood AdvisoryEKADel Norte7 hr
Dec 23, 10:06 PM PSTAreal Flood AdvisoryEKAHumboldt7 hr
Dec 23, 11:37 PM PSTAreal Flood AdvisoryEKAHumboldt5 hr
Dec 24, 4:57 AM PSTAreal Flood AdvisoryEKAMendocino3 hr
Dec 24, 6:38 AM PSTAreal Flood AdvisoryEKAHumboldt, Trinity82 min
Dec 24, 9:31 AM PSTSpecial Weather StatementEKADel Norte29 min
Dec 24, 9:56 AM PSTSpecial Weather StatementEKAHumboldt34 min
Dec 24, 10:12 AM PSTSpecial Weather StatementEKAHumboldt33 min
Dec 24, 2:00 PM PSTWinter Weather AdvisoryEKA42 hr
Dec 24, 2:31 PM PSTGale WatchEKA12 hr
Dec 24, 2:31 PM PSTGale WarningEKA36 hr
Dec 24, 2:31 PM PSTStorm WatchEKA12 hr

Nearby

High Wind Watches in California, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.